Q. I feel anhedonia for the past few days. Is this due to Invega taken for bipolar disorder?

Answered by
Dr. Adithya Sunka
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Nov 18, 2020

Hi doctor,

I have bipolar 1, and I take Quetzal XR 400 mg twice a day and Lamictal 100 mg once a day, and Invega Sustenna 150 mg every four weeks. I suffer from anhedonia, and I have heard that Invega caused it. Is that true? And if I quit taking it, when will I feel improved? And are the other drugs I take enough to treat bipolar?

Does Invega or the anhedonia condition affect smoking? Because I have heard some people who take Invega say that they do not enjoy smoking because they do not get lightheaded from smoking anymore.

#

Hello,

Welcome to icliniq.com.

I can understand the kind of distress you are going through. I wanted more clarification on your history to answer your queries.

Since how many years are you taking Quetzal, Lamictal, and Invega? Apart from anhedonia, what other symptoms are you having? How many episodes you had so far? Any family history of bipolar disorder?

There is no definite answer to your question, but studies showed slight anhedonia with Invega. However, if Invega causes the anhedonia and stops Invega, you might feel better in at least two weeks.

Again it is difficult to comment on Quetzal and Lamictal enough to treat because few patients would maintain better only with Quetzal and few with the only Lamictal. However, I would advise continuing with both.


Investigations to be done:

LFT (liver function test). RFT (renal function test). TFT (thyroid function test). Serum electrolytes.

Differential diagnosis:

Depression.

Probable diagnosis:

Bipolar disorder with a current episode of depression.

Treatment plan:

To continue with the same medications.

Preventive measures:

To have proper sleep hygiene.

Regarding follow up:

Follow up with reports and clarification within two days

Thank you doctor,

I was diagnosed with schizophrenia before years. I do not remember the whole symptoms. But it all started when I was in the university, and on that day, people seem to behave so weird, and as always, I went out of the building to smoke, and I saw people stare at me in a weird way, so I got terrified. But after seeing them, I ran to my car and even thought they put a bomb in my car. So while I am driving, I start to cry hard and went home. Then I began to have delusions and hallucinations, and I became so crazy that I began to hit my family and smash the whole house. I was paranoid about any thing, and I have been in this condition for four or five months. My family started to give me traditional treatments like holy oil, water, etc. It did not work until they took me to a religious man, and it worked, and my symptom has gone.

I became calmer, but I had voices, so I went to a psychiatrist, and he prescribes me a medication that I do not remember its name. It was so good and has removed all the voices without side effects. Even the doctor said you only have to take it for eight months. But after some months, I went to a different psychiatrist because my psychiatrist was not there. From there, my suffering from drugs has begun. I was on Zyprexa, and I gained a lot of weight and could not go to university. Then I went to a different hospital, and they diagnosed me with bipolar 1 and switched me to Invega 9 mg, and it was horrible made me depressed and a year ago. I read some books that provoke quitting psychotics drugs, so I did, then after quitting the drugs I felt so good but after a few months, I had a manic episode. So I was hospitalized and they gave me the current drugs (Quetzal, Lamictal, Invega sustenna). And as for if I have relatives with the same problem, but the doctors also say my mental illness maybe because of my head injury. The side effects that I have now are sleep problems, anhedonia, lack of motivation, overweight, nightmares, unable to laugh or cry. So if anhedonia is not because of the drugs, what causes it? I did not have it when I was not on drugs. I have another question why I cannot laugh or cry? Does it have something to do with the drugs I take?

#

Hello,

Welcome back to icliniq.com.

I can understand the pain and distress you are facing now. However, after understanding your case in detail with whatever you have said. I can understand that you had delusions of persecution, auditory hallucinations, and some abnormal behavior. Did any time you experienced like feeling high, believing that you are God, and you have a lot of powers, feeling much energetic, sleepless nights? I am clarifying these things to clarify the diagnosis of bipolar disorder since you were later diagnosed as Bipolar 1. And the current symptoms you are facing are more likely due to side effects of the drugs Invega sustenna as per my knowledge and history. These side effects are usually called extrapyramidal side effects, and you will feel your face as masked. So if you are continuing to take Invega, you can add on another medication, which I will prescribe to feel better. And when you are on Invega, you will not feel the effect of Nicotine.


The Probable causes:

Family history.

Differential diagnosis:

Schizophrenia. Psychosis to be subtyped
bipolar disorder - depression type.

Treatment plan:

Tablet Trihexyphenidyl 2 mg 1-1-0.

Preventive measures:

You can consult a nearby general physicians for your side effects once.

Regarding follow up:

As early as possible.


Was this answer helpful?

 | 
1 out of 1 likes

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can Quetiapine tablet be crushed?

Query: Hello doctor, I have been on 200 mg Quetiapine IR for some time. Finding it after years of medication tweaking to truly keep my bipolar II symptoms in check, with no significant side effects. I ran out while traveling abroad. Though I have no means of obtaining a new prescription, I do have plenty ...  Read Full »

Will in-patient treatment for young adults help for ADHD and social phobia?

Query: Hi doctor,I am 18 years old and I just started taking online college classes. I attempted to go to in-person classes but I had panic attacks and I dropped out. For the last two years, I only leave my apartment to go to the movie theater and grocery store. I also go to the doctors and therapists, but...  Read Full »

Depression - a State of Mood Imbalance

Article Overview: As this world is growing more advanced in every field possible, depression is becoming a common term talked about by almost everyone. Read Article


Let us see what depression actually means. Depression in simple words is a state of mood imbalance. It is characterised by prolonged sadness, irritability and loss of interest in daily activities. Changes in mood, irritability, anxiety, sleepiness, etc., are common but when these signs become so pr...  Read Article

Also Read


Vitamin D and COVID-19
Did you know COVID-19 patients with vitamin D deficiency are twice as likely to have severe complications, including dea...  Read more»
The New 'Super-Spreader' Strain of Coronavirus
A new variant of SARS-CoV-2, the virus that causes COVID-19, is spreading fast in parts of the UK. Read how this new var...  Read more»
How to treat my mother's sigmoid colon ulcer?
Hi doctor, My mother, who is 45 years old, has ulcers in the sigmoid colon for the last 15 years. The problem got reduce...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.